Heparin Dosing Oddities in the Cath Lab: A 'Red Flag' Raises Questions

September 10, 2019

The peculiar heparin behavior started about 6 months ago. Dosing that had been reliable countless times in the cath lab was failing to get the activated clotting time (ACT) to target, forcing extra boluses.

"I called my pharmacy and asked them to make an official investigation. I said, something is seriously wrong," Shariq Shamim, MD, Memorial Physician Practices, Las Cruces, New Mexico, told theheart.org | Medscape Cardiology.

The ACT monitors were working properly, he confirmed. It was as if the heparin was "diluted." He later jokingly asked the pharmacy staff, "Was that fake heparin you guys gave us?"

Over at Houston's Memorial Hermann Hospital, heparin appears to falter repeatedly during procedures over several weeks, which may be followed by a few uneventful months, said Konstantinos Charitakis, MD.

"Then a little while later we get the same problem," he said when interviewed. "It happens in waves."

No one knows how common such experiences are, but they aren't isolated. At least a few interventionalists in the United States and elsewhere are sharing anecdotes on social media and in old-school conversations that have a common theme: the IV heparin their cath labs rely on, at least in some lots, seems to have lost its mojo.

"We've certainly noticed this over the last 3 weeks or so, where we had to escalate our doses of heparin," Sunil V. Rao, MD, Duke Clinical Research Institute, Durham, North Carolina, told theheart.org | Medscape Cardiology. "We gave a standard dose that was weight-based, and then ended up with thrombosis in the catheter."

Another time, after he had given about one and a half times the normal heparin amount, "the ACT was not anywhere near therapeutic. So we ended up switching to bivalirudin. And it happened to me again yesterday."

https://twitter.com/SVRaoMD/status/1162123773602123777

After this "weird cluster of cases," he learned that colleagues at his center were having similar experiences.

So, with his more-than 12,000 Twitter followers, Rao asked more broadly whether other interventionalists have "noticed any irregularities with unfractionated heparin in the cath lab lately?"

His tweet prompted a flurry of replies and personal comments recounting strikingly similar cath lab experiences.

"I didn't expect the degree of response that that tweet got, and it sounds like this is not isolated to us," Rao said. "It sounds like it's almost a global phenomenon, if it's real."

https://twitter.com/PradTummala/status/1162319548235862016

To be sure, the reports from colleagues were purely anecdotal, and other respondents said they had seen no such heparin irregularities in the lab.

"Heparin has its own pharmacokinetic limitations, and low levels can vary by test and other patient-specific factors," Craig J. Beavers, PharmD, University of Tennessee College of Pharmacy, Nashville, told theheart.org | Medscape Cardiology.

But to have this many reports of the same problem at different sites over a period of 6 to 12 months "is a red flag in my opinion," said Beavers by email. Interventionalists at his center have seen it too, he added.

"It's hard to know what to make of it," Rao said, but "it does appear there's at least something going on." No one is reporting more bleeding, "directionally it all seems to be the same experience. It's subtherapeutic. That makes you wonder."

Experiences with heparin have varied, even within the same patient, as occurred in Shamim's case.

His patient, who weighed only about 55 kg and was in the lab for a chronic total occlusion, reached a therapeutic ACT with the 6000 U initial bolus, Shamim said. Perhaps 12,000 U had been given by the end of the coronary procedure, which had been uneventful. So far so good.

The same patient returned several months later having developed chronic critical limb ischemia.

https://twitter.com/ShariqShamimMD/status/1162141718508199943

During the subsequent peripheral intervention, after treating several significant lesions, Shamim said, "I saw some thrombus sitting in the popliteal artery and I think, what the heck is going on? We checked the ACT, and the ACT was nothing, it was like 170 or 180. I stopped and gave him more heparin."

Seven time zones away from Rao, Mirvat Alasnag, MD, replied to his tweet and also described some of the heparin at her center as possibly diluted.

Over about the past 2 years, "higher and higher doses" of heparin are sometimes needed at her center to achieve target ACT, Alasnag, of King Fahd Armed Forces Hospital, Jeddah, Saudi Arabia, told theheart.org | Medscape Cardiology by email.

https://twitter.com/mirvatalasnag/status/1162125979843563520

Previously, her typical heparin dose for a coronary procedure was about 5600 to 6000 U for an average-weight patient, "and usually that amount suffices for the entire case," she said.

But now, "we start with 6,000, say, and after getting the ACT, we usually need to bolus additional doses once or twice, giving us a total of 10,000."

Alasnag and her colleagues have noticed thrombi form "over wires and at catheter tips," although none have had clinical consequences.

The faulty heparin, if it is that, shows up occasionally for some operators, "while others seem to have an ongoing struggle," she said.

https://twitter.com/SVRaoMD/status/1162809438903971840

To Rao, it all seems disturbingly familiar. He recalled the scandal from a decade ago in which hundreds of severe reactions and dozens of deaths in patients who had received heparin were linked to tainted supplies.

The adulterated heparin was traced back to factories in China that may have reacted to a shortage of heparin by "stretching" their product with additives.

A decline in the country's pig population, the result of a spreading virus, had triggered the shortages; the raw components of heparin come from pig intestines, and most of the world's supply comes from China.

https://twitter.com/charitakisc/status/1162174642393628673

Rao wondered whether history might be repeating itself. He is aware of new concerns over a possible worldwide heparin shortage resulting from another steep decline in China's pig population; millions of infected animals have been destroyed in the past year.

Beavers said if some lots of heparin are faulty and failing to perform properly in the lab, the pig shortage in China "could be a potential reason."

This time, industry and regulators may be caught less off-guard if problems develop with the heparin supply chain.

A spokesperson for Baxter Healthcare, one of the companies affected by the tainted heparin a decade ago, said it is "carefully monitoring the current outbreak of African swine fever in China" and that it "does not expect the outbreak to have a direct impact on our suppliers."

The US Food and Drug Administration (FDA) told theheart.org | Medscape Cardiology only that it "has been monitoring this issue since last year and has followed up with heparin suppliers. At this time, we do not anticipate supply issues."

Still, pharmacists at Rao's center are "making sure we have adequate stock of bivalirudin on the shelf in case a heparin shortage does affect us."

Both Rao and C. Michael Gibson, MD, Harvard Medical School, Boston, urged their Twitter followers to report any instance of apparent heparin loss of efficacy to the FDA so that, if the problems are real, Gibson said, "suboptimal batches and suppliers" can be identified. 

https://twitter.com/CMichaelGibson/status/1162314509375168513

Follow Steve Stiles on Twitter: @SteveStiles2. For more from theheart.org | Medscape Cardiology, follow us on Twitter and Facebook.

Comments

3090D553-9492-4563-8681-AD288FA52ACE
Comments on Medscape are moderated and should be professional in tone and on topic. You must declare any conflicts of interest related to your comments and responses. Please see our Commenting Guide for further information. We reserve the right to remove posts at our sole discretion.
Post as:

processing....

Recommendations